The University of Arizona

ARDS and Severe Symptomatic Hyponatremia Associated with MDMA Use. A Case Report

H. Fan, R. J. Bernardo, L. Meinke

Abstract


MDMA (3,4-methylenedioxy-methamphetamine) is an amphetamine derivative that has gained significant popularity in recent years, becoming the drug of choice for many young adults. MDMA has psychoactive properties and unpredictable toxicity, leading to an increase in emergency department (ED) visits worldwide. MDMA toxicity can manifest as hyperthermia, severe hyponatremia, rhabdomyolysis and potentially major end-organ damage and multi-organ failure. We present a case of severe hyponatremia with cerebral edema, hypoxemic respiratory failure with ARDS and left ventricular failure associated with MDMA use.

 

A 19-year old female chemistry student with no significant PMH was brought to the ED by her roommate due to altered mental status (AMS), nausea, vomiting and respiratory distress. Her roommate reported that one day before admission she had ingested MDMA, experiencing severe nausea and vomiting after intake and tried to rehydrate with oral intake of fluids. She was left unattended for around eight hours and then found confused, diaphoretic and complaining of shortness of breath. Vitals on admission included an oxygen saturation of 75% on room air, BP 153/122, HR 149, RR 31, afebrile. She was in acute distress, using accessory muscles, somnolent but arousable, pupils PERRLA. Auscultation revealed diffuse crackles, no wheezes, no nuchal rigidity. The rest of her exam was unremarkable. She was in- tubated for impending respiratory failure and airway protection. Labs revealed VBG 7.19/41/19/15, lactate 7.7. After intubation the PaO2/FiO2 ratio was 100. WBC 16.9 with left deviation, Hb 17.2, platelets 160, Na 118, K 3.7, Cr 1.0, CK 1962, serum osmolality 259, urine osmolality 570, urinary Na 21, troponin 2.65, BNP 3317. UTox was positive for amphetamines. CXR showed diffuse bilateral air-space opacities. Head CT revealed severe diffuse cerebral edema with effacement of the convexity sulci and partial effacement of the lateral ventricles. Bedside echocardiogram revealed a severely decreased LV systolic function, EF < 20% with diffuse wall motion abnormalities. NS was given as boluses with rapid improvement in serum Na. No hypertonic saline was used. Lung protective ventilation was used for treatment of suspected ARDS. Repeated Echo 24 hours after supportive treatment showed significant improvement (EF estimated at 35%). No diuretics were needed. The patient improved rapidly, was extubated at 48 hours and eventually discharged home with instructions for outpatient follow-up.

 

MDMA is an amphetamine derivative with a range of psychotropic actions commonly abused by young people in recreation. MDMA can be associated with severe symptomatic hyponatremia and cerebral edema secondary to thirst stimulation. ARDS and multi-organ failure is unusual, related to the oxidative stress triggered by MDMA metabolites. In summary, MDMA use can be associated with significant metabolic disturbances and multi-organ failure with ARDS. Treatment is mainly supportive.


Full Text:

 Subscribers Only

Refbacks

  • There are currently no refbacks.